IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 8596 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  NAVIGATE Here 
    Next article
    Previous article
    Table of Contents

 RESOURCE Links
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed11276    
    Printed125    
    Emailed5    
    PDF Downloaded235    
    Comments [Add]    

Recommend this journal

 

 CASE REPORT
Year : 2012  |  Volume : 78  |  Issue : 2  |  Page : 175--177

Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation


1 Department of Dermatology and Venereology, Government Medical College, Calicut, India
2 Manipal Centre for Virus Research (ICMR Virology Network Laboratory - Grade-I), Manipal University, Manipal, Karnataka State, India
3 Department of General Medicine, Government Medical College, Calicut, India
4 Department of Social and Preventive Medicine, Government Medical College, Calicut, India

Correspondence Address:
Najeeba Riyaz
Arakkal, Chalapuram, Calicut - 673 002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.93635

Rights and Permissions

A 45-year-old man, on carbamazepine for the past 3 months, was referred as a case of atypical measles. On examination, he had high-grade fever, generalized itchy rash, cough, vomiting and jaundice. A provisional diagnosis of drug hypersensitivity syndrome to carbamazepine was made with a differential diagnosis of viral exanthema with systemic complications. Laboratory investigations revealed leukocytosis with eosnophilia and elevated liver enzymes. Real-time multiplex polymerase chain reaction (PCR) on throat swab and blood was suggestive of human herpesvirus-6 (HHV-6). Measles was ruled out by PCR and serology. The diagnosis of drug-induced hypersensitivity syndrome (DIHS) was confirmed, which could explain all the features manifested by the patient. HHV-6 infects almost all humans by age 2 years. It infects and replicates in CD4 T lymphocytes and establishes latency in human peripheral blood monocytes or macrophages and early bone marrow progenitors. In DIHS, allergic reaction to the causative drug stimulates T cells, which leads to reactivation of the herpesvirus genome. DIHS is treated by withdrawal of the culprit drug and administration of systemic steroids. Our patient responded well to steroids and HHV-6 was negative on repeat real-time multiplex PCR at the end of treatment.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 15th March '04
Published by Wolters Kluwer - Medknow